Treatment side effects

Cancer, it just keeps on giving!  I had treatment number 33 last Wednesday and I'm feeling it.  Thankfully not with nausea but the other weird and wonderful side effects that I had during my initial 6 rounds of chemo.  My body must have got used to the drugs however with the 12 week coronavirus enforced break I've lost my tolerance and these lovely side effects have returned: 


1. Hoarseness or weak voice
Now this is a weird one as it's usually associated with thyroid, lung, esophagus or head and neck cancer treatments.  True to form I'm not conforming and my voice tends to crack or break as I'm speaking.  It's not painful, just annoying.

2.  Brittle, dry nails
I loved my nails.  I’m on my laptop a lot and it made me feel happy to look down and see my nicely manicured fingers tapping away.  Not anymore.  I’ve battled with brittle, dry nails for the past two years.  During chemo my nails were fine.  I treated myself to a manicure prior to each chemo and had them painted in a dark colour as recommended by my breast care nurse.  It was a couple months after chemo finished that my nails started ripping to the quick making it really painful and not at all glamorous.  I tried all sorts of nail strengtheners but none of them worked until Polybalm Rich Nail Remedy.  It’s expensive but so worth it.  I also keep my hands and cuticles moisturised and one of the best hand creams (thanks mum) is Udderly Smooth Extra Care Cream.  

3.  Skin on your feet become sore and blister
I'm a Kiwi kid, I played barefoot most of my childhood.  I wore heels day and night in my twenties and thirties and I ran a marathon without losing a toe nail.  Put me on chemo and antibody treatment and my feet start acting like divas.  The most irritating thing is the blisters.  The skin on the top, bottom and sides of my feet is so delicate it even blisters when I'm wearing the most sensible shoes of all, Birkenstocks.  I know!  Tell me about it!  I’ve started using these foot repair masks and they really soothe my poor old weary feet.

4. Eyelashes
I pretty much lost my eyelashes during chemo.  I had false lashes a couple of times which I loved but couldn’t afford to keep having them done.  My eyelashes have grown back but they’re really short and stumpy.  A friend recommended Dermalash Spectaculash.  I’ve been using it a couple weeks now.  The positive is my sensitive eyes haven’t reacted to it.  I’m not sure my eyelashes are thicker and healthier yet however they do say it takes 60 days.

5. Nose bleeds 
Another joy of treatment is nose bleeds from the Trastuzumab.  Previously I had permanent bleeding and scabbing inside my nose.  I’d mention it to my oncologist but they didn’t take offer any advice.  On a visit to my GP I mentioned how irritating it was and they prescribed Naseptin which has cured it.  Sharing the tip in case anyone else is suffering.  You’re welcome!

6. Diarrhoea
Another fun one, the sudden need to dash to the toilet.  Forgetting that treatment can have this affect I set off for my walk in the park.  I suddenly felt a stomach cramp.  The cold sweats started as I walked like a determined mad woman in a bee line home, making it just in time.  I’ve since purchased a Radar Key so I can access toilets when I’m out and about and feel the urge. 

7. Chemo brain  
We all joke about baby brain and chemo brain but when you're trying to put in a good days work, it makes it really difficult.  Some days it really does feel like there's a fog in my head that I have to wait for it to lift before I can concentrate on anything.  

8.  Fatigue 
This is what I'm struggling with the most.  I had a good talk with an occupational therapist about it during my last treatment appointment.  We discussed the routine of my day, changing things up to see whether that would help maintain energy throughout the day and stop me crashing at lunch time.  Now I plan my days and meals a week in advance so I don’t have to think about anything, I just do.
Share:

No comments

Post a comment

© Cancer club | All rights reserved.
Blog Design Handcrafted by pipdig